• Babies and bathwater 05 September 2018 | View comments

  • 04th September 2018 | By David Jolley

    The last of the summer specials on our park – but the good news is we are back to our regular Friday reviews with colleagues at Wythenshawe.

    This introductory week found us wrestling with a familiar problem: the role of medication when an individual with dementia becomes persistently disinhibited, sometime aggressive. Help in this situation is clearly something which psychogeriaticians must be able to provide.

    There is everything to be said for keeping to the basics: obtain a history so that you know as much about the individual and the circumstances which have generated the behaviour as possible, know about their general health and medication – examine the patient physically as well as their mental state – as far as is possible. It is essential to spend time with staff who are caring for the individual, and with their family – to gather the history and to agree a course of action.

    Sometimes there are obvious physical health problems which are contributing and may be reversible. Some will be painful and the pain can be countered by analgesics. There is always need to check bowels and to think of constipation. Urinary Tract Infections are common and can contribute to distress or delirium.

    Unfamiliar or over-stimulating surroundings can drive people to become aroused and distressed. Recognising this may open approaches to encourage calm.

    In the crisis situation, all these factors will be taken into account – but achieving them can take time, during which mayhem can continue, confidence lost and extremes grasped:

    ‘He has to go and we will never have him back.’

    Medicines can help.

    Doctors, including specialists in the care of older people, are constrained by the heavy publicity attached to the hazards of new generation ‘anti-psychotics’, otherwise ‘Neuroleptics’. The hazards relate to increased risk of stroke, and increased death rate, when prescribed to people with a diagnosis of dementia. The increase is of the order of 1% when compared with other people of the same age and with similar pathology who are not prescribed such medication.

    Strokes and ‘death-brought-forwards’ are certainly serious considerations – but the management of sustained difficult or dangerous behaviour is also a serious matter with its own morbidity and mortality.

    Current practice and recommendations have diverted away from the use of new generation neuroleptics. I hear from colleagues and from friends who are carers, that benzodiazepines and antidepressants are being used more widely in these situations. Memantine has become almost routine, and analgesics are also seen to have a role and real potential.

    I have misgivings about the use of benzodiazepines for these are prone to exacerbate disinhibition directly, and most – especially those with short half-lives – produce rebound excitement as their blood level falls. The temptation then is to prescribe more and at higher doses – a vicious spiral.

    Antidepressants may have a role but I had little experience of their use other than when patients had obvious depressive symptoms and/or a history of previous depression. Strangely, of course, trials have suggested that antidepressants do not improve mood for people with dementia. My own experience is that they often do. Using them as the mainstream treatment for agitated states amongst people with dementia feels odd.

    Memantine has risen from ‘of doubtful benefit’ to being used a great deal. For some patients it does seem to be helpful.

    Analgesics have belatedly been recognised to be helpful in states of agitation amongst people with dementia. We probably feel this is because the individual is experiencing pain which they cannot communicate in words. It is always important to look for physical illness and sources of potential pain – and to treat these directly if possible, as well as prescribing symptomatically for the pain.

    For me, the short term prescription of a neuroleptic was often most helpful. Before the newer neuroleptics became available haloperidol, perphenazine, thioridazine and others were used to good effect. The important caution is that, as with all prescriptions, their effects must be monitored and dosages adjusted accordingly – For many patients the medication can be stopped after a while when calm and confidence has been re-established. This avoids the dreadful scenario – people being ‘drugged into submission and progressive frailty’.

    Just a reflection to hold on to the best of knowledge gained – not to be washed away by all that is fashion.

    « Back to archive
  • Leave your comment

  • Name:
     
    Email:
    Comment   
    captcha
    Enter the code shown above: